Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Sioux Falls, SD

June 8, 2018Jackson County, Minnesota; Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2018, 6:07 PM CDT for Jackson County, Minnesota; Dickinson County, Iowa. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 6:07 PM CDT (23:07 UTC)
Expired
Jun 8, 2018, 6:45 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:08 PM CDTHAIL 19 E Round Lake, MN
Jun 8, 6:25 PM CDTHAIL 0.755 Nw Orleans, IA
Jun 8, 6:25 PM CDTHAIL 0.755 Nw Orleans, IA
Jun 8, 6:33 PM CDTHAIL 0.753 Wnw Orleans, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS53 KFSD 082307
SVRFSD
IAC059-MNC063-082345-
/O.NEW.KFSD.SV.W.0045.180608T2307Z-180608T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
607 PM CDT FRI JUN 8 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Dickinson County in northwestern Iowa...
  Southeastern Jackson County in southwestern Minnesota...

* Until 645 PM CDT.

* At 606 PM CDT, a severe thunderstorm was located near Orleans, or 7
  miles northwest of Spirit Lake, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Okoboji, Orleans and Wahpeton around 620 PM CDT.
  Spirit Lake around 625 PM CDT.
  Superior around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9491 4326 9491 4325 9494 4345 9538
      4360 9527 4355 9486 4350 9485
TIME...MOT...LOC 2306Z 287DEG 18KT 4350 9521 

HAIL...1.25IN
WIND...60MPH
 
$$

Hanko
1 follow-up statement
513 
WWUS53 KFSD 082328
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
628 PM CDT FRI JUN 8 2018

MNC063-082338-
/O.CAN.KFSD.SV.W.0045.000000T0000Z-180608T2345Z/
Jackson MN-
628 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4350 9491 4326 9491 4325 9494 4340 9528
      4350 9520
TIME...MOT...LOC 2328Z 301DEG 17KT 4340 9515 

$$

IAC059-082345-
/O.CON.KFSD.SV.W.0045.000000T0000Z-180608T2345Z/
Dickinson IA-
628 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN DICKINSON COUNTY...

At 628 PM CDT, a severe thunderstorm was located over Okoboji, or
over Spirit Lake, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Terril and Superior around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9491 4326 9491 4325 9494 4340 9528
      4350 9520
TIME...MOT...LOC 2328Z 301DEG 17KT 4340 9515 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:52 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 8, 3:52 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
352 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Jun 8 2018

Current surface analysis indicating a warm front lying across
northeastern into north central Nebraska this afternoon, with some
convection breaking out just to the southeast of our CWA over west
central IA. Cannot rule out a thunderstorm in our extreme
southeastern counties over the next couple of hours, but anticipate
most of this activity to remain out of our area. The remainder of
the early/mid evening should be quiet, before activity develops in
the late evening over western/central SD as a shortwave begins to
push eastward out of Wyoming around 00Z. Meanwhile the
aforementioned warm front pushes to the north overnight, being
situated over east central SD/southwestern MN by Saturday morning.
While there are the usual CAM model differences, the general trend
is for the western SD convection to encroach on our western CWA
after 03Z. Convective parameters will support severe storms with
steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear
of near 35 kts. Greatest threat would be large hail and damaging
winds. Models have been hinting at the convection becoming focused
in two areas of our CWA overnight - one across the Highway 14
corridor where there is greater upper level support as the
aforementioned shortwave tracks northward around the upper level
ridge, and a secondary focus for convection along the MO River
corridor closer to a strengthening low level jet through Nebraska
and positioned closer to the better instability axis/edge of the CAP.

On Saturday, may see a break in the convection by mid morning, with
additional thunderstorm development possible in the afternoon,
mainly through southwestern MN and the IA Great Lakes as the
aforementioned surface front remains stationary across the area. It
will be another warm day with an upper level ridge overhead, and
highs mostly mid to upper 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Jun 8 2018

The upper level ridge axis begins to slide eastward on Sunday as
upper level energy deepens over the Northern Rockies. Sunday will be
the warmest day of the next few, and it will be breezy with highs
into the lower to mid 90s over much of the area. Though there are
model differences, much of the day should remain dry.

The upper level energy slides across southern Canada into the middle
of next week, resulting in a zonal upper level flow across the
region. This will lead to cooler temperatures, albeit just above
normal through the period, with highs mainly lower to mid 80s.
There will be periodic thunderstorm chances, with model consensus
focused on Monday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri Jun 8 2018

Southeast flow is expected to prevail through the afternoon hours
with improving ceilings east of a line from Cherokee to Marshall
MN. Overnight, mesoscale convective system is expected to develop
out across the western half of the state, and move into the
eastern part of the state after midnight Saturday morning. Some of
these storms may be strong. Have started to work timing into the
TAFs, but confidence is not high enough at this point to include
anything beyond vicinity thunderstorms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...BT
Hazardous weather outlook, Jun 8, 6:02 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
602 PM CDT Fri Jun 8 2018

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>071-092315-
Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible in the early morning
Saturday through late morning Saturday. A few storms may be
marginally severe with hail up to the size of nickels and isolated
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after midnight.

SDZ050-052-057-058-063-064-092315-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Tonight

Thunderstorms will push into south central South Dakota mid to
late evening, with severe weather possible. There is an enhanced
risk of severe weather with hail up to the size of golf balls and
wind gusts up to 70 mph. The severe threat will diminish in the
early morning hours Saturday, as the storms exit the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 8 pm this evening.

IAZ002-003-013-014-021-022-032-MNZ081-090-092315-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Tonight

Isolated showers and thunderstorms will be possible through
sunset, however the activity should not be severe. Small hail and
gusty winds will be possible.

There will a small chance for additional thunderstorms to move
across the area late tonight and continue through Saturday
afternoon. The threat for severe weather is marginal, with a few
storms capable of small hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may linger Saturday but severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:36 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.